Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 22, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood watch at Aug 22, 2021, 1:58 AM MDT for Catron County, Lincoln County, Socorro County, New Mexico. It took effect at Aug 22, 2021, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2021, 1:58 AM MDT (07:58 UTC)
- In effect from
- Aug 22, 2021, 12:00 PM MDT
- Expired
- Aug 23, 2021, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
Counties Catron County, NM, Lincoln County, NM, Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 118 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3885 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986 WGUS65 KABQ 220758 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 158 AM MDT Sun Aug 22 2021 NMZ208-226-239-241-221800- /O.NEW.KABQ.FF.A.0022.210822T1800Z-210823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-South Central Mountains-Eastern Lincoln County-San Agustin Plains and Adjacent Lowlands- 158 AM MDT Sun Aug 22 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for portions of central and west central New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County, San Agustin Plains and Adjacent Lowlands and South Central Mountains. In west central New Mexico, Southwest Mountains. * From Noon MDT today through this evening. * A surge in moisture combined with an upper level disturbance will result in scattered to numerous showers and thunderstorms this afternoon and evening. Locally heavy rainfall may lead to flash flooding of burn scars and other vulnerable areas in complex terrain. Rainfall rates may exceed one inch in 45 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 34
2 follow-up statements
162 WGUS65 KABQ 221751 FFAABQ Flood Watch National Weather Service Albuquerque NM 1151 AM MDT Sun Aug 22 2021 NMZ208-226-239-241-230600- /O.CON.KABQ.FF.A.0022.210822T1800Z-210823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-South Central Mountains-Eastern Lincoln County-San Agustin Plains and Adjacent Lowlands- 1151 AM MDT Sun Aug 22 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of central and west central New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County, San Agustin Plains and Adjacent Lowlands and South Central Mountains. In west central New Mexico, Southwest Mountains. * Through this evening. * A surge in moisture combined with an upper level disturbance will result in scattered to numerous showers and thunderstorms this afternoon and evening. Locally heavy rainfall may lead to flash flooding of burn scars and other vulnerable areas in complex terrain. Rainfall rates may exceed one inch in 45 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 11
239 WGUS65 KABQ 230552 FFAABQ Flood Watch National Weather Service Albuquerque NM 1152 PM MDT Sun Aug 22 2021 NMZ208-226-239-241-230700- /O.EXP.KABQ.FF.A.0022.000000T0000Z-210823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-South Central Mountains-Eastern Lincoln County-San Agustin Plains and Adjacent Lowlands- 1152 PM MDT Sun Aug 22 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The Flash Flood Watch for portions of central and west central New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County, San Agustin Plains and Adjacent Lowlands and South Central Mountains. In west central New Mexico, Southwest Mountains, will expire at Midnight MDT tonight. While brief heavy rain is possible from thunderstorms moving over the area tonight, the threat for flash flooding has diminished. However, normally dry arroyos may still contain flows of water which may be difficult to see at night. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 12:11 AM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 22, 12:11 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1211 AM MDT Sun Aug 22 2021 .AVIATION... 06Z TAF CYCLE A few showers and perhaps a thunderstorm will persist and/or develop, mainly over southwestern areas overnight. Otherwise, low level moisture will continue to surge northward into Sunday morning, setting the stage for scattered to numerous showers and thunderstorms Sunday afternoon. Brief bouts of MVFR cigs/vsbys will be possible with the stronger storms in heavy rain. Storm motion will be toward the northeast around 10 to 15 kts. 34 && .PREV DISCUSSION...329 PM MDT Sat Aug 21 2021... .SYNOPSIS... High temperatures will be near to above normal for the next 7 days, except for above normal readings areawide Tuesday and Wednesday. Showers and thunderstorms will become wetter and more widespread Sunday and to a lesser extent Monday. Then, a significant downtick in the coverage and wetness of showers and thunderstorms is expected Tuesday and Wednesday as temperatures climb up to 10 degrees above normal. The latter half of the week looks more unsettled with daily rounds of scattered to isolated showers and thunderstorms initially over western and northern areas. Then, the activity will spread onto the eastern plains as well toward the end of the week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... The surface front entered northern NM with the backdoor segment taking a bit longer to retreat and wash out than what was modeled yesterday. This boundary has brought just a few degrees of cooler temperatures into the northeastern plains, but with a surface low over southeast NM, an easterly component could provide a bit more directional wind shear to work with as storm continue to develop. This might allow for an isolated strong to severe cell or two in Curry or Roosevelt counties. Elsewhere storms are struggling to get going, even over the high terrain. Visible satellite imagery still indicates some horizontal convective rolls and cloud streets that suggest instability has not been sufficient to sustain updrafts for storms just yet. Through the early evening the northern, southwestern and south central mountains will still have an opportunity to destabilize with Lincoln county likely seeing the earliest and best chance for appreciable rainfall. Storms will be on a downward trend late this evening with minimal activity expected to survive beyond midnight. However, surface winds will continue to turn increasingly southerly tonight, advecting more moisture into the southern tier of the forecast area. In addition, a weak perturbation aloft over Chihuahua is projected to lift into this area amid rising PWATs. While elevated showers/storms may be induced by the nocturnal warm-moist air advection, the more likely scenario points toward a better slug of deep, moist convection Sunday afternoon with the focus over our south central to southwestern zones. Because there is an absence of antecedent conditions, will hold off on a Flash Flood Watch for these southern zones, but CAMs and global models alike are painting hefty QPF in this area and some zones adjacent to the north. 52 LONG TERM...(MONDAY THROUGH SATURDAY)... The center of high pressure at 500 mb will linger around the OK/AR border through Thursday, then weaken while it shifts eastward at the end of the week. Protruding westward from the high pressure center and across southern NM will be a mid-level ridge axis that will limit the amount of monsoon moisture that can spread northward over NM during the first half of the work week. There will be enough moisture for scattered to isolated showers and thunderstorms across northern and western areas Monday. Then, drier air will move over NM from the southeast with a significant downtick in the coverage and wetness of showers and thunderstorms Tuesday and and possibly into Wednesday. There is some uncertainty about the coverage of thunderstorms over northern areas Wednesday afternoon and evening. An upper level trough crossing the central Rockies could produce an uptick in the coverage of showers and thunderstorms there, but moisture may be limited with PWATs mostly around 0.8 inches and above normal temperatures. If there is an increase in convective coverage wetting footprints should be small with the potential for erratic dry microburst wind gusts near 50 mph. The latter half of the week will feature daily rounds of scattered to isolated showers and thunderstorms that will move slowly with a risk of locally heavy rainfall. The upper high over the central US will retreat eastward while a new upper high begins to develop over the Great Basin. Meanwhile, the westerlies will be active over the north central US, drawing better low level moisture over NM from the south and southeast. Disturbances clipping northeast NM in northwest flow aloft will help to spread some of these storms onto the eastern plains by Friday. With the increasing moisture, high temperatures will trend a little closer to normal. 44 && .FIRE WEATHER... After a brief hiatus the monsoon is returning late today and Sunday. Low level moisture will increase tonight, especially in the southeastern half of the forecast area and most zones will observe good to excellent RH recovery into Sunday morning. After a small area in the east central plains receives some wetting rainfall today, the prospects for storms and rain do increase and expand on Sunday with the disturbance aloft arriving. However, much of next week appears to be characterized by a low grade or sparse count of storms, particularly on Tuesday and Wednesday. Any storms that form west of the Continental Divide will still be less efficient at producing appreciable rainfall rates. This will leave only spotty high terrain rainfall coverage west of the Divide with still minimal to no coverage over the northwest plateau. The rising Energy Release Components over the far northern NM and greater northwest plateau area of the state still suggest drying fuels over these areas through late next week. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 21, 3:04 AM MDT, 22 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 304 AM MDT Sat Aug 21 2021 NMZ201>241-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 304 AM MDT Sat Aug 21 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible this afternoon and evening across portions of south central and eastern NM. Typical thunderstorm hazards, such as lightning and gusty winds, will be possible with any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm coverage increases Sunday and Monday across western and central New Mexico, and the potential for locally heavy rainfall and localized flash flooding also increases. Another reduction in storm coverage is expected Tuesday and Wednesday, but storm chances potentially increase again thereafter. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 15
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:02 PM MDT | Special Weather Statement | ABQ | Valencia | 13 min |
| Aug 22, 1:16 PM MDT | Special Weather Statement | ABQ | Lincoln | 14 min |
| Aug 22, 1:25 PM MDT | Special Weather Statement | ABQ | Valencia | 35 min |
| Aug 22, 1:28 PM MDT | Special Weather Statement | ABQ | Roosevelt | 32 min |
| Aug 22, 1:40 PM MDT | Special Weather Statement | ABQ | 35 min | |
| Aug 22, 1:58 PM MDT | Areal Flood Advisory | ABQ | Cibola, Valencia | 2 hr |
| Aug 22, 2:13 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 2 hr |
| Aug 22, 2:26 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 3 hr |
| Aug 22, 3:10 PM MDT | Special Weather Statement | ABQ | 35 min | |
| Aug 22, 3:29 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 22, 4:14 PM MDT | Special Weather Statement | ABQ | Socorro | 31 min |
| Aug 22, 4:35 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 115 min |
| Aug 22, 4:47 PM MDT | Special Weather Statement | ABQ | Socorro | 28 min |
| Aug 22, 5:00 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Aug 22, 5:08 PM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 3 hr |
| Aug 22, 5:29 PM MDT | Special Weather Statement | ABQ | San Miguel | 31 min |
| Aug 22, 5:44 PM MDT | Special Weather Statement | ABQ | Roosevelt | 31 min |
| Aug 22, 5:51 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 24 min |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.